• question-icon

    Can Gabapentin cause weight gain?

default
Posted on Mon, 7 Aug 2017 in General Health
Question: Can Gabapentin cause weight gain? I am 5'3" tall and have weighed 115 for 30 years. Additionally I have eaten a diabetes meal plan of 1200 calories and I work out for 1 1/2 to 2 hours every other day both 45 min cardio and 45 min to 1+ hours upper body and lower strength weights. I have have Relapsing/Remitting Multiple Sclerosis since 1997 with only 3 relapses both initial episodes caused right sided paralysis and occurred in 1997 and 1999. The third and last relapse was in 2000 and caused cognitive loss of short term memory recall. I have always been under the care of a well known neurologist at a University MS Center. Unfortunately, she was transferred out of the department and I was referred by my primary care physician to a well respected young neurologist at a different MS center, who changed my drug Pramipexole, which relieved all my muscle cramping. However, he prefers Gabapentin, 300 mg 3 times daily. Since that change I have gained 3 weeks ago, I have gained 15 pounds! Diet and exercise have not changed. Could Gabapentin be at fault for this enormous weight gain?
doctor
Answered by Dr. Chobufo Ditah 34 minutes later
Brief Answer:
Gabapentin can cause weight gain!

Detailed Answer:
HI and thanks so much for this query.

I am so sorry to hear about this weight gain. I am however surprised that your doctor changed a drug that has been working so well for you and apparently with no undesirable side effects to Gabapentin that has started causing issues. I will suggest that you ask him directly on why the change.

Gabapentin is known to cause weight gain. The onset of this weight gain and the introduction of gabapentin make this the most likely cause.

I hope this helps. I wish you well. Feel free to follow up with me if need be.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6252 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Sclerosis

doctor1 MD

I was recently diagnosed with lichen sclerosis. I find it difficult to see where to apply the strong cortisone cream I have been prescribed due to...

doctor1 MD

Hello. I've been having trouble keeping my eyes open and focused. I had a sinus infection which was treated but this has been happening before...

doctor1 MD

numbness start in hand all way feet

doctor1 MD

I had an MRI done yesterday to rule out a neurological cause for persistent dysphagia, and my GP called with the results. The MRI found a 3mm...

doctor1 MD

Hi My Wife age 22 had kidney biopsy last week and the report claims 40% kidney damage it says "12 glomeruli out of which 5 are obsolescent....

doctor1 MD

I have suffering with progressive systemic sclerosis, mainly I am unable to bear joint pains. now my age is 24 years, how many years i will alive?...

doctor1 MD

I recently had a liver enzyme test and the numbers were elevated. I had what I thought was the flu; vomiting etc. and close to 2 weeks when I wasnt...

Get personalised answers from verified doctor in minutes across 80+ specialties

195 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Chobufo Ditah
  • Q - CT scan showed cancer tumor inside liver. Swollen abdomen, little...

  • Q - Shaved around private parts and around base of penis. Bumps are like...

  • Q - Having blood pressure. Taking Sandoz Fenofibrate. Should I go for higher...

  • Q - Severe anal itching and rashes on buttocks. Suggest medication

  • Q - Stomach upset, gas and bloating. What could this be?

  • Q - Can I contract HIV through blowjob?

  • Q - Having swollen testicles. Could this be a sign of cancer?

  • Q - Had rectal prolapse surgery. Should I be concerned of having irregular...

  • Q - What causes numbness in toe?

  • Q - Is Hydrazine sulfate effective for cancer patients suffering from cachexia?

backtotop2